All medications have benefits and risks. Unfortunately, the side effects of a prescription or OTC drug cannot always be predicted or prevented. In certain people, however rare, these medications can cause side effects. The side effects are very similar between the two classes of medications discussed here, and the effects seem to be dose dependent: with higher doses comes an increased risk of potential side effects.
H2 blockers and proton pump inhibitors (PPIs) act primarily on the digestive system, and for this reason, the majority of the potential side effects tend to involve the stomach and digestion. In approximately 5% of patients, both classes of medications can cause nausea, abdominal pain, diarrhea, and even constipation. Diarrhea is most closely associated with PPI use and occurs in about 5–10% of people. Periodically, patients have had to discontinue their PPI use because of diarrhea.
The drugs are absorbed into your bloodstream and circulate throughout the body, so the effects are not limited to the stomach and esophagus. These effects are usually mild and tend to resolve with time. In other cases, the side effects can be severe enough to warrant stopping the medication. These medications have also been reported to cause headaches. Particularly, those who have frequent migraines may have increased headache symptoms.
There is some variability in the side effects and potency of different PPIs. If a mild but problematic side effect occurs, try another PPI. However, rare and serious reactions have occurred, including life threatening allergic reactions. Allergic reactions to H2 blockers and PPIs are very rare and include rashes, itching, wheezing, swelling, or difficulty breathing. If you have any question about an allergic reaction, immediately discontinue the medication and avoid the entire class of medication in the future. The drugs within a class, either PPIs or H2 blockers, are similar and an allergic reaction to one specific drug can be a sign of allergy to the entire class of drugs.
Dangerous side effects include decreasing blood counts, decreasing platelet counts, confusion, and liver damage. These effects can happen at any time in the course of taking an H2 blocker or PPI. In these cases, immediately stop taking the medication and discuss the side effects with your doctor.
What are the major side effects associated with H2 blockers and PPIs? References
By Mortin - Copyright 2009
Last modification 31/12/2009